Alert archive / Louisiana / Special Marine Warnings in 2020
Special Marine Warning 310, NWS New Orleans, LA
NWS New Orleans, LA issued this special marine warning at Aug 3, 2020, 6:33 AM CDT. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2020, 6:33 AM CDT (11:33 UTC)
- Expired
- Aug 3, 2020, 7:15 AM CDT
- In force
- 42 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 11.6 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1566 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1056 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted.
714
WHUS54 KLIX 031133
SMWLIX
GMZ538-555-031215-
/O.NEW.KLIX.MA.W.0310.200803T1133Z-200803T1215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service New Orleans LA
633 AM CDT Mon Aug 3 2020
The National Weather Service in New Orleans has issued a
* Special Marine Warning for...
Breton Sound...
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm...
* Until 715 AM CDT.
* At 633 AM CDT, a severe thunderstorm capable of producing
waterspouts was located 11 nm south of Breton Sound, moving
northwest at 10 knots.
HAZARD...Waterspouts and wind gusts 34 knots or greater.
SOURCE...Radar.
IMPACT...Waterspouts can quickly form and capsize boats...damage
vessels and oil rigs...and create suddenly higher waves.
Make sure all on board are in a secure location and
wearing life jackets. Expect wind gusts in excess of 34
knots and suddenly higher waves. Boats could sustain
damage or capsize. Make sure all on board are wearing
life jackets. Return to safe harbor if possible.
* The severe thunderstorm will remain over mainly open waters.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor immediately as gusty winds and high waves are
expected.
&&
LAT...LON 2954 8907 2935 8898 2924 8912 2926 8923
2928 8923 2927 8925 2928 8925 2930 8922
2929 8920 2933 8920 2930 8925 2935 8927
2935 8934 2932 8934 2935 8939 2947 8938
2957 8926
TIME...MOT...LOC 1133Z 116DEG 11KT 2941 8923
WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS
$$
KLGWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this special marine warning went out at Aug 3, 4:19 AM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, Aug 3, 4:19 AM CDT, 2 hours 14 minutes before
Area Forecast Discussion National Weather Service New Orleans LA 419 AM CDT Mon Aug 3 2020 .SHORT TERM (Today through Wednesday Night)... Taking a quick glance/overview of the synoptic set up across the southeastern US, the same slow moving longwave trough continues to meander across the MS valley from the Great Lakes, south to the LA coastline. Yesterday, our position well downstream of the trough axis helped provide enough PVA/curvature in the H5 level, combined with plentiful tropospheric moisture to produce a few showers and even some strong thunderstorms. A progressive and unidirectional H5 to H3 flow gave some beautiful flared anvils to the storms, helping to keep the stronger storms more organized. This, combined with ample surface instability and DCAPE in the 1000J/kg+ and supportive WMSI/WindEx parameters helped to produce strong wet microbursts. However, this will change for today as the trough progresses every so slightly east, allowing for very dry mid to upper tropospheric air to work in upstream of the axis. This is highly evident comparing yesterday's 18Z KLIX sounding with the 06Z HRRR run valid for 18Z MON (Today). Loading in a baseline NBM PoP produces just about nothing in coverage today, even when blending NBM with CONSShort only hits a few areas along the MS coast SW to the SE LA coastline. While the dry air upstream of the trough pulling in will help suppress the coverage much less than yesterday, I felt obligated to go with atleast isolated shower/storm chances in these aforementioned areas and have increasing PoP's just slightly enough to mention it. It should be known - atmospheric parameters for wet microbursts are the same, if not slightly higher today versus yesterday, with DCAPE 1300J/kg+ and supportive WMSI/WindEx. It'll be advertised that IF any isolated shower or storm develops south of I-10/12 and along the MS coastline, they could be strong similar to yesterday with gusty winds the main threat. But again, coverage will be far less than yesterday with many people experiencing a dry, hot day. We dry out overnight tonight. By Tuesday, we become parked well deep into the upstream portion of the eastward progressing trough, with a prominent NW flow regime setting up. Even a weak front (ditching the "cold" part) will try to swing through the area late Tuesday and into Wednesday morning, which looks to knock Td's down atleast 5-8 degrees for areas along and north of I-10/12. It may just be enough to feel a slight difference in the air in these areas come early Wednesday morning, but the heat will build once again in the afternoon. Latest 00Z 12KM NAM tonight along with previous runs attempt to pull the front down to the SE LA coastline by Wednesday afternoon then stall, and with plenty of afternoon mixing in the works - I would not be surprised to see many lower to mid 60's dewpoints along/north of I-10/12, with upper 60's poking down into south of the Lake. Have made minor adjustments to Wednesday's Td's and attendant MinRH's to reflect this as blended guidance is not picking up on this well enough. Otherwise, PoP's remain on the low side Tuesday and Wednesday with best chances of isolated t-storm's along and south of I-10/12 residing with higher surface Td's, while lower Td's north of I-10/12 will keep higher LCL's/higher convective temperature owing difficulty in t-storm development. KLG .LONG TERM (Thursday through Sunday)... Overall it still looks like things will transition to more of a typical Summer pattern late this week and next weekend. Isolated to scattered storms and hot conditions will return. Stuck close to the NBM with the exception of highs Fri and into the weekend where highs were bumped up a degree or two. Thursday, this still looks like transition day. The mid levels start to become less amplified as the L/W trough over the eastern CONUS dampens and lifts out. That said dry air will still be over the region and this will likely keep things mostly dry. However, LL winds will begin to come around to the south and this will begin to start pumping moisture back into the region. LL temps will still be around 23-24C leading to highs in the lower 90s. Friday and through the weekend we will be dominated by a mid level ridge. The ridge that is currently over the desert SW with the ridge axis extending into western Canada will build east. This ridge will connect to the Atlantic Ridge and remain in place over the south- central and southeastern CONUS through Sunday. H925 temps will slowly inch up to around 25C (maybe even 26C) and that would translate to mid 90s, especially this weekend. The one caveat to these highs is the possibility of convection. Even though the ridge will be over the region it won't be centered over the area and with deep moisture in place we will likely see seabreeze activity develop. How much and how far inland it penetrates is a bigger question. If storms struggle then there is a good chance we will be near heat adv conditions again this weekend. /CAB/ && .AVIATION... .ISSUED 0918Z... Expect VFR conditions for all area terminals through the TAF forecast period. A few isolated showers or storms may be possible across KHUM to KGPT in the afternoon hours, however coverage will be very isolated with no additional impacts expected through early Monday night. KLG && .MARINE... Light to moderate winds will prevail for the next 5 to 7 days, with seas roughly 3 feet or less. A cold front will attempt to dive south late Tuesday and into Wednesday but will struggle to push into marine waters. Any shower or storm development will be isolated, however night time flare ups of convection could still be possible at times, with gusty erratic winds the main threats. Otherwise, no additional threats are expected through the forecast period. KLG && .PRELIMINARY POINT TEMPS/POPS... MCB 91 72 91 71 / 10 0 10 0 BTR 93 72 92 72 / 10 0 10 0 ASD 93 73 93 72 / 10 0 20 0 MSY 92 76 93 76 / 10 0 10 0 GPT 90 75 90 74 / 10 0 10 0 PQL 93 73 94 72 / 20 0 10 0 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...None. GM...None. MS...None. GM...None. &&
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 5:48 AM CDT | Special Marine Warning | LIX | 42 min | |
| Aug 3, 7:59 AM CDT | Special Marine Warning | LIX | 46 min | |
| Aug 3, 8:46 AM CDT | Special Marine Warning | LIX | 29 min | |
| Aug 3, 9:27 AM CDT | Special Marine Warning | LIX | 49 min |
Nearby
Special Marine Warnings in Louisiana, 2020Every special marine warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.